Share |

PrintPrintable version

Doctors warn about effects of sugar-free soft drinks

| | Comments (0)

Asparatame, found in diet soft drinks, is claimed by some to cause side-effects

Experts warned recently about young people’s consumption of caffeine in energy drinks. Now the artificial sweetener aspartame has come under the microscope and Metroxpress is warning about the potentially harmful effects of the chemical found in the sugar-free varieties of soft drinks.


Niels Ebbehøj, a consultant doctor at Bispebjerg Hospital and expert at the poison control hotline Giftlinjen, told Metroxpress the chemical was known to cause problems in large doses. “There is a reported toxic effect of consuming aspartame,” he said.

“But you need to drink a lot to experience acute symptoms. However it would take much smaller doses if you have a steady consumption of several soft drinks a day over a longer period.”

Acquitted by food authority
Metroxpress reports that aspartame has been the subject of debate since it was approved in 1981. It was judged to be free of harmful effects last year by the European food authority EFSA.

The doctor Carsten Vagn-Hansen takes a different view. “Neurological symptoms such as disturbed vision and migraines are regularly reported side-effects,” he told the newspaper.

“They become particularly evident when young people drink large quantities at a time.”

Christel Schaldemose, an MEP who works with consumer protection, told Metroxpress the EFSA decision didn’t carry much weight as far as she was concerned.

“Personally I advise everyone to stay away from aspartame,” she said.

“I know from down here how the EFSA works, and that we can’t have faith in rulings that the industry has far too much influence on.”


  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)

Leave a comment

Health Supreme News

Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email

Preview | Powered by FeedBlitz

Other sites of ours